By Katie Gleason
Eating nutritious foods every day is a well-known prescription for maintaining health and happiness at any age. If you take medications, though, be sure to choose foods that help you, not hurt you.
Food/drug interactions occur when what you eat affects how your body absorbs your medication. These interactions reduce the effectiveness of your prescription or produce unwanted side effects.
A partial listing of potentially harmful food and prescription drug combinations from the registered dietitians at St. Ann’s Community includes:
• Grapefruit juice. A chemical compound (called furanocoumarins) in grapefruit juice does interfere with antihistamines, blood pressure drugs, thyroid replacement drugs, birth control, stomach acid-blocking drugs, and the cough suppressant dextromethorphan. Avoid or significantly reduce how much of it you drink.
• Green leafy vegetables. Any significant or sudden increase or decrease in your intake of green leafy vegetables high in Vitamin K can interfere with the clotting ability of blood-thinners. If you ate greens regularly before taking a blood thinner, you could safely consume that amount afterward. The key is to eat your greens in consistent amounts.
• Natural black licorice. Glycyrrhiza, found in natural black licorice, depletes your body of potassium and causes it to retain sodium. Avoid this treat if you take medications for heart failure, high blood pressure, or blood thinners.
• Salt substitutes. Most salt substitutes replace sodium with potassium, so use them sparingly with digoxin for heart failure or ACE inhibitors for high blood pressure. Better yet, moderate use of real salt is the best option for your body.
• Tyramine-rich foods. Chocolate, aged and mature cheeses, smoked and aged meats, hot dogs, processed lunch meats, fermented soy products and draft beers are just a few of the foods that interfere with the breakdown of tyramine, an amino acid that increases your blood pressure. Avoid them if you take a monoamine oxidase inhibitor (MAOI) for depression or drugs for Parkinson’s disease.
Seniors often need to eat more, not less
When an older person is already a picky or light eater, reducing food choices can give rise to new health problems, including decreased muscle mass, loss of balance and falls. Limiting protein-rich foods can make their skin more prone to scrapes and injuries and lead to infections.
Registered dietitians can help seniors thrive. A team of nine at St. Ann’s Community regularly assesses the nutritional status of the residents. This expertise ensures individuals receive the nourishment they need without compromising their medications or health.
Make sure the foods you love, love you
To identify and avoid potential food interactions, talk with your doctor about what you like to eat and drink. Be sure to include herbal supplements and teas, too. Chances are your doctor can prescribe a medication that won’t dramatically impact your diet.
Keep an open dialog with your doctor about food interactions as your medications and nutritional requirements change. You may be surprised to find foods that were once off-limits may be back on the menu!
For more information about food interactions, talk to your pharmacist and visit online resources like www.eatright.org.
Katie Gleason is nutrition services manager at St. Ann’s Community. She is registered dietitian nutritionist and certified dietitian nutritionist. Contact her at kgleason@MyStAnns.com or 585-697-6356, or visit www.stannscommunity.com.